Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Northern Indiana

May 9, 2000Marshall County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 4:23 PM EST for Marshall County, Starke County, Indiana. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 4:23 PM EST (21:23 UTC)
Expired
May 9, 2000, 5:10 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:30 PM ESTThunderstorm WindNorth Judson, INTrees down.
May 9, 4:43 PM ESTThunderstorm WindKoontz Lake, INMinor wind damage.
May 9, 5:10 PM ESTThunderstorm Wind 52 ECulver, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-452 m²/s²
0-3 km storm-relative helicity
-893 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092125 COR
SVRFWA
INC099-149-092210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EST TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

* UNTIL 510 PM EST

* AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES SOUTH OF NORTH JUDSON...OR ABOUT 10  
  MILES NORTHWEST OF WINAMAC...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CULVER
  HAMLET
  KOONTZ LAKE
  ARGOS
  PLYMOUTH
  LA PAZ
  BOURBON
  BREMEN

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK 
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:15 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 9, 2:15 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST TUE MAY 9 2000

MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS
BEST WITH PLACEMENT OF SURFACE FEATURES.

5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO
IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO
BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN
WEDNESDAY.

TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT...
AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH
OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE
ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY
BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE
DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST
NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL
AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST.

SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION
POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE
WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED.

WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING...
BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY.

WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM
LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT
ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL
WEST OF HERE.

IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL
KEEP WEEKEND DRY AS RIDGE BUILDS IN.

TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW.

TKS TO DTX FOR COORD.

.IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES.

REAUGH

In the hours before

Special weather statement, May 9, 10:23 AM EST, 6 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1023 AM EST TUE MAY 9 2000

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

A STATIONARY FRONT EXTENDED FROM SOUTHWEST MICHIGAN TO A
DEVELOPING SURFACE LOW OVER CENTRAL MISSOURI THIS MORNING...WITH A
POTENT UPPER LEVEL DISTURBANCE OVER OKLAHOMA.

THE SURFACE LOW AND ATTENDANT UPPER LEVEL DISTURBANCE ARE FORECAST
TO TRACK NORTHEAST INTO NORTHERN INDIANA THIS AFTERNOON. IN ADVANCE
OF THIS SYSTEM...CONDITIONS ARE EXPECTED TO BECOME VERY UNSTABLE
WITH SEVERE STORMS POSSIBLE...ESPECIALLY ALONG AND EAST OF A
LOGANSPORT TO STURGIS LINE. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS. IN ADDITION...AREAS OF HEAVY RAIN WILL BE
POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
DEVELOPING SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY
AFTERNOON ACROSS PORTIONS OF THE AREA.
Local storm report, May 9, 4:04 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    1 SW MALINTA              OH   1 INCH HAIL
05/09/00   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 4:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    DESHLER                   OH   1 INCH HAIL
05/09/00   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 4:23 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    MONON AND WOLCOTT AREA    IN   TREES BLOWN DOWN AND
05/09/00   WHITE                          DOORS BLOWN OFF REPORTED                                            BY LAW ENFORCEMENT                                                  OFFICIAL.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke55 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXFulton, Marshall28 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 12:36 AM ESTSevere Thunderstorm WarningIWXWhite34 min
May 9, 12:45 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko35 min
May 9, 1:03 AM ESTSevere Thunderstorm WarningIWXLaGrange27 min
May 9, 6:01 AM ESTSevere Thunderstorm WarningIWXHuntington, Wabash29 min
May 9, 6:33 AM ESTSevere Thunderstorm WarningIWXBlackford, Wells27 min
May 9, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, White50 min
May 9, 4:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
May 9, 4:36 PM ESTSevere Thunderstorm WarningIWXKosciusko, Whitley44 min
May 9, 4:39 PM ESTSevere Thunderstorm WarningIWXCass, Fulton31 min
May 9, 4:55 PM ESTSevere Thunderstorm WarningIWXSaint Joseph35 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXMiami51 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko51 min
May 9, 5:15 PM ESTSevere Thunderstorm WarningIWXNoble35 min
May 9, 5:21 PM ESTSevere Thunderstorm WarningIWXWabash29 min
May 9, 5:32 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley28 min
May 9, 5:38 PM ESTSevere Thunderstorm WarningIWXAdams32 min
May 9, 5:40 PM ESTSevere Thunderstorm WarningIWXLaGrange30 min
May 9, 5:43 PM ESTTornado WarningIWXDeKalb, Steuben27 min
May 9, 5:51 PM ESTSevere Thunderstorm WarningIWXAllen, Wells49 min
May 9, 6:02 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben38 min
May 9, 6:15 PM ESTSevere Thunderstorm WarningIWXAdams45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.